Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Omaha, NE

May 17, 2000Thurston County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2000, 8:59 PM CDT for Thurston County, Wayne County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2000, 8:59 PM CDT (01:59 UTC)
Expired
May 17, 2000, 9:30 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:15 PM CDTTornado WatchSPC5 hr
May 17, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 180159
SVROMA
NEC173-179-180230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
859 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN THURSTON COUNTY IN NORTHEAST NEBRASKA
  WAYNE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 930 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF PENDER...OR ABOUT 26 MILES
  EAST OF NORFOLK...MOVING NORTH AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 930 PM CDT
  INCLUDE...
  WAYNE
  CARROLL... SHOLES

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL ONE INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
WINDS UP TO 60 MILES AN HOUR.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN
IOWA AND EASTERN NEBRASKA.

LAT...LON 4210 9739 4210 9662 4237 966
3 4235 9736

MEAD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:55 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, May 17, 1:55 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 PM CDT WED MAY 17 2000

SEVERE WEATHER THE NEXT 10 HOURS OR SO IS THE PRIMARY FCST CONCERN.
SFC ANLYS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER NERN
CO AND THIS SHOULD MOVE ENE THROUGH TNGT.  THE TWO FNTS IN THE ERN
NE AND WRN IA AREA ARE EXPECTED TO BE IMPORTANT FOR STORM STRUCTURE
AND ORGANIZATION.  JET MAX IN EXCESS OF 110 KTS AROUND 300 MB SHOULD
MOVE OUT ACROSS KS...PUTTING OUR AREA IN THE LEFT EXIT REGION OF THE
JET MAX WITH STRONG DIVERGENCE ALOFT.  HAIL...WIND AND ISOLATED
TORNADOES ALL POSSIBLE.  RED BOX WIBIS SHORTLY TO OUR W.

BEST CHANCE OF WIDESPREAD SIGNIFICANT RAIN APPEARS TO BE OVER NERN
NE...BUT MAY SAG FARTHER TO THE S WITH THE NRN FNT.  DRY SLOT
PUNCHES INTO SERN NE...SO HEAVY RAIN SHOULD NOT BE A PROBLEM THERE.

SFC LOW SHOULD MOVE INTO SERN NE BY 12Z...AND DRY SLOT MAY SHUT DOWN
PCPN FOR A WHILE THU MORNING.  PCPN EXPECTED TO SPREAD SEWD OVER THE
AREA AGAIN DURING THE DAY AS THE FNT MOVES S.  EXPECT LITTLE IF ANY
RECOVERY OF TEMPS ACROSS NERN NE ON THU WITH CLOUDS AND PCPN...SO
TEMPS MAY STAY IN THE MID 50S TO AROUND 60.  SERN NE AND SWRN IA
ZONES AHEAD OF FNT COULD REACH THE UPPER 60S TO LOWER 70S.  HAVE
KEPT SOME CHANCE OF PCPN THU EVENING ACROSS SERN PART OF FCST AREA
BUT CLOUDS THU NGT WITH COOL TEMPS.  WILL MENTION SOME UPPER 30S IN
NRN PART OF NERN NE.  DRY CONDS WITH LESS WIND ON FRI.  MODELS ARE
FAIRLY CLOSE WITH THE LATER PERIODS...SO WILL NOT MAKE ANY MAJOR
DEVIATIONS FROM MOS.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...NONE
MILLER

In the hours before

Special weather statement, May 17, 5:08 PM CDT, 3 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 PM CDT WED MAY 17 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS GROUPS SHOULD BE READY FOR ACTIVATION THIS EVENING
AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE SCATTERED IN THE OUTLOOK AREA...AND
TORNADOES ARE POSSIBLE.  THE STORMS ARE EXPECTED TO BE STRONGEST
BEFORE MIDNIGHT...BUT THE POTENTIAL FOR SEVERE STORMS WILL ONLY
DECREASE SLOWLY IN THE LATE NIGHT HOURS.

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST INTO SOUTHEAST
NEBRASKA OVERNIGHT.  A COLD FRONT EXTENDING NORTHEAST FROM THE LOW
WILL ACT AS A FOCUS FOR SEVERE WEATHER.  A DRY LINE TO THE EAST AND
SOUTHEAST OF THE LOW WILL ACT AS ANOTHER FOCUS.  WARM...HUMID...AND
UNSTABLE AIR TO THE EAST OF THE LOW WILL FUEL STRONG THUNDERSTORM
DEVELOPMENT.  A MAXIMUM IN THE JET STREAM WINDS EMERGING FROM THE
SOUTHERN PLAINS WILL ALSO INTENSIFY THE THUNDERSTORMS.

POLLACK
Special weather statement, May 17, 6:29 PM CDT, 2 hours 30 minutes before
IAZ090-091-NEZ068-090>093-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
629 PM CDT WED MAY 17 2000

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH NUMBER 299
WHICH WAS ISSUED THIS AFTERNOON...OTOE...JOHNSON...NEMAHA...PAWNEE...
AND RICHARDSON COUNTIES IN SOUTHEAST NEBRASKA...AS WELL AS FREMONT
AND PAGE COUNTIES IN SOUTHWEST IOWA.

SEVERE WEATHER IS NOT EXPECTED IN THESE COUNTIES BEFORE THE WATCH
EXPIRES AT 9 PM.  THERE IS STILL THE POSSIBILITY THAT SEVERE WEATHER
WILL MOVE INTO THE AREA LATER TONIGHT.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:22 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte23 min
May 17, 7:46 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone44 min
May 17, 8:33 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone27 min
May 17, 9:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce33 min
May 17, 9:37 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders23 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe31 min
May 17, 9:57 PM CDTSevere Thunderstorm WarningOAXBoone33 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders37 min
May 17, 10:10 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy50 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOAXWashington31 min
May 17, 11:03 PM CDTFlash Flood WarningOAXAntelope6 hr
May 18, 12:08 AM CDTFlash Flood WarningOAXBoone6 hr
May 18, 7:26 AM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.